Dextrose instead of Saline, after chemo

Portal Forums Cancer Treatments / Symptom Management General Treatments / Symptom Mgmt. Dextrose instead of Saline, after chemo

This topic contains 2 replies, has 2 voices, and was last updated by  deltaforce 2 years, 2 months ago.

Viewing 3 posts - 1 through 3 (of 3 total)
Author Posts   
Author Posts
August 20, 2015 at 2:03 pm  #1270890    

deltaforce

My Dad (NSCLC) is going through second round of chemo and yesterday was second dose. After the chemo, they usually give him saline drips, but yesterday someone made a mistake and it was dextrose instead. The oncologist has specifically instructed Dad not to eat any sugar a week before chemo. After such instruction giving a dextrose is little odd. When he came for a round, he did mention, they should not have given you dextrose but didn’t talk much.

I would like to know what negative are we going to get out of this dextrose drip. I am not very clear of the chemo agent but last time he used cisplastin and some taxol derivative.

Thanks in advance

August 21, 2015 at 3:10 am  #1270895    
JimC Forum Moderator
JimC Forum Moderator

Hi deltaforce,

I have seen reports that occasionally chemotherapy can raise blood glucose levels, so perhaps that is why your Dad’s oncologist suggested he not eat sugar prior to chemo. On the other hand, I don’t believe that’s a common recommendation, and that any rise in blood sugar is temporary. As Dr. West has written:

“Many patients take decadron while on chemo (often just vriefly as a premedication), and it’s very clearly associated with transiently elevated glucose levels. I don’t know of any relationship of chemo otherwise being associated with hyperglycemia (high blood sugar), but I suppose it’s believable. It may very well be under-reported and underappreciated, because a level that is technically above normal but not particularly high, such as in the 100-150 range, is really common but not what I would consider to be at all clinically relevant. I think that glucose levels may be slightly abnormal in up to 1/3 of lab reports from my patients, but a level of 110 (or 140, for that matter) is likely of no consequence in the acute setting. Most of the effects of diabetes are a product of years and even decades of ongoing high blood sugars, and the lung cancer is such an overwhelmingly greater issue that it really obviates concern about any mildly elevated glucose levels, in my opinion.”
http://cancergrace.org/forums/index.php?topic=268.msg1292#msg1292

I don’t think that you should be concerned that this should alter the effectiveness of his chemo.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

August 27, 2015 at 8:15 am  #1270963    

deltaforce

Thanks Jim,

My Dad’s sugar has always been in control, even during the chemo (but the Oncologist has suggested him to avoid sugar and simple carbohydrates). So this possibility is out. But relieved to know that he should not be worrying anymore.

Thanks again.

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.